Rip Current, Delaware Beaches
- When
- August 8, 5:00 AM EST to 8:00 PM EST
- Where
- Delaware Beaches forecast zone
- Reported by
- Lifeguard
- Coordinates
- 38.683, -75.339 (the zone’s center; the record gives no point)
A continued northeast flow around departing low pressure from the North Carolina coast produced a higher, generally moderate risk of stronger rip currents on the 8th along Atlantic coastal Delaware. There were 15 rescues at Dewey Beach (Sussex County).
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A continued northeast flow around departing low pressure from the North Carolina coast produced a higher, generally moderate risk of stronger rip currents on the 8th along Atlantic coastal Delaware. There were 15 rescues at Dewey Beach (Sussex County). Feedback from lifeguards indicated that those entering the water were restricted to either knee or waist deep, and as a result, this potentially cut back on the number of rescues.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 8, 2:53 AM EST, 2 hours 7 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
353 AM EDT SAT AUG 8 2015
.SYNOPSIS...
A HIGH WILL BUILD IN OVER THE REGION THROUGH THE WEEKEND. A WARM
FRONT WILL LIFT NORTH INTO THE REGION MONDAY FOLLOWED QUICKLY BY A
COLD FRONT ON TUESDAY. IN THE WAKE OF THAT COLD FRONT, A LARGE HIGH
IS EXPECTED TO SLIDE TOWARDS THE MID ATLANTIC THROUGH THE REMAINDER
OF THE WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A FRONTAL BOUNDARY WILL REMAIN STALLED OUT TO OUR SOUTH TODAY WHILE
AN AREA OF LOW PRESSURE MOVING OFF THE NORTH CAROLINA COAST THIS
MORNING WILL LIFT NORTHEAST ALONG THE FRONT THROUGH THE DAY. A FEW
SHOWERS HAVE DEVELOPED WELL NORTH OF THE SURFACE LOW ACROSS THE
SOUTHERN PORTIONS OF THE DELMARVA AS A WEAK VORTICITY IMPULSE SLIDES
ACROSS THE AREA. THESE SHOWERS MAY LINGER THROUGH DAYBREAK, BUT
SHOULD DISSIPATE AND MOVE EASTWARD AS THE DISTURBANCE PASSES.
OTHERWISE, DRY WEATHER IS EXPECTED FOR THE REMAINDER OF THE AREA FOR
TODAY, ALTHOUGH INCREASE IN CLOUD COVER IS EXPECTED AS A SHORT WAVE
APPROACHES FROM THE WEST DURING THE DAY.
A PLEASANTLY WARM DAY IS EXPECTED WITH HIGHS MOSTLY IN THE LOW TO
MID 80S FOR MOST AREAS AWAY FROM THE COAST AND HIGHER ELEVATIONS.
HIGH TEMPERATURES ARE A BLEND OF MAV/MET MOS AND MOSGUIDE.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...
THE MID-LEVEL SHORT WAVE/VORTICITY IMPULSE WILL CONTINUE TO SLIDE
ACROSS THE AREA OVERNIGHT. THE NAM IS STRONGEST WITH THIS FEATURE
AND ACTUALLY HAS QUITE A BIT OF PRECIPITATION DEVELOPING ACROSS THE
NORTHERN THIRD OF THE AREA. THE GFS AND ECMWF DO NOT HAVE ANY
PRECIPITATION ACROSS THE AREA, SO NOT FULLY CONFIDENT ON
PRECIPITATION OCCURRING. FOR NOW WE'VE ONLY INCLUDED A SLIGHT CHANCE
OF SHOWERS DURING THE OVERNIGHT HOURS FOR THE NORTHWESTERN PORTIONS
OF THE AREA.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
SUNDAY...SURFACE HIGH BEGINS TO SLIDE OFF SHORE, BUT AT THE SAME
TIME AN UPPER LEVEL SHORT WAVE RIDGE SHOULD BRIEFLY BUILD OVER THE
REGION. THUS, EXPECT A RELATIVELY PLEASANT (AND DRY) DAY ACROSS
THE REGION. THE ONE POSSIBLE EXCEPTION IS IN THE POCONOS WHERE
WEAK UPSLOPE FLOW COULD CONTRIBUTE TO ISOLATED CONVECTION.
MONDAY THROUGH TUESDAY...ALTHOUGH THE CENTER OF THE MAIN SURFACE
LOW WILL PASS WELL NORTH OF THE REGION, IT WILL BE A MAJOR FACTOR
FOR OUR WEATHER THROUGH THIS PERIOD. FIRST, AN ASSOCIATED WARM
FRONT IS EXPECTED TO LIFT NORTH THROUGH THE REGION ON MONDAY,
RESULTING IN SIGNIFICANT LOW LEVEL MOISTURE ADVECTION. ON
TUESDAY, THE UPPER LEVEL TROUGH WILL APPROACH FROM THE WEST, AND
AT THE SURFACE, A COLD FRONT SHOULD SWEEP THROUGH LATE TUESDAY.
THUS IT LOOKS LIKELY THAT THE REGION WILL SEE SOME RAIN FOR AT
LEAST PART OF THE PERIOD BETWEEN THE ARRIVAL OF THE WARM FRONT AND
THE COLD FRONT. BOTH THE NAM AND ECMWF EVEN SHOW SOME POTENTIAL
FOR HEAVY RAIN, PRIMARILY FOR THE SOUTHERN HALF OF THE REGION.
HOWEVER, THERE REMAINS QUITE A BIT OF UNCERTAINTY IN HOW MUCH
MOISTURE ADVECTION WILL OCCUR IN THE MID LEVELS AND STORM MOTIONS
APPEAR TO BE AVERAGE IF NOT A BIT ON THE FAST SIDE. ALSO, AS HAS
BEEN THE CASE WITH THE LAST SEVERAL RAIN EVENTS, THE MODEL SPREAD
OF QPF VALUES IS QUITE LARGE. SO FOR NOW, WILL ONLY MENTION
POSSIBILITY OF POOR DRAINAGE FLOODING IN THE HWO.
AS FOR THE SEVERE WIND AND HAIL THREAT FOR THIS PERIOD, THAT WILL
BE DEPENDENT ON HOW QUICKLY THE FRONT ARRIVES. GIVEN THE TREND OF
THE LATEST MODEL RUNS FOR A SLIGHTLY SLOWER ARRIVAL (AFTER SUNSET
FOR MOST OF THE AREA), THINK THERE IS TOO MUCH UNCERTAINTY TO
MENTION IN THE HWO FOR NOW.
WEDNESDAY THROUGH SATURDAY...A LARGE SURFACE HIGH BUILDS EAST
THROUGH THIS TIME BRINGING RATHER TRANQUIL WEATHER THROUGH THIS
PERIOD. BY THE WEEKEND ANOTHER LOW LOOKS TO CROSS THE GREAT LAKES
REGION, BUT AT THIS TIME, THE IMPACTS FROM THIS SYSTEM LOOKS TO BE
MOSTLY NORTH OF THE REGION.
&&
.AVIATION /08Z SATURDAY THROUGH WEDNESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY, AND SURROUNDING AREAS.
VFR CONDITIONS WILL CONTINUE THROUGH TODAY AND TONIGHT ACROSS THE
AREA. ANY SHOWERS THIS MORNING ACROSS THE SOUTH ARE EXPECTED TO
REMAIN SOUTH OF THE SOUTHERN TAF SITES. THERE IS A SLIGHT CHANCE OF
SHOWERS ACROSS THE FAR NORTHWESTERN PORTIONS OF THE AREA TONIGHT,
BUT CONFIDENCE IS PRETTY LOW, SO WE DID NOT INCLUDE IT IN THE
NORTHWESTERN TAFS AT THIS TIME.
WINDS ARE GENERALLY LIGHT OUT OF THE NORTH-NORTHEAST, OR LIGHT AND
VARIABLE THIS MORNING. WINDS ARE EXPECTED TO INCREASE OUT OF THE
NORTHEAST FOR EVERYONE DURING THE DAY AROUND 5-10 KNOTS, WITH THE
COASTAL TAF SITES HAVING SOME GUSTS IN THE 15-20 KNOT RANGE. WINDS
SHOULD BECOME MORE EASTERLY OVERNIGHT, WITH SOME AREAS LIGHT AND
VARIABLE AGAIN.
OUTLOOK...
SUNDAY...VFR CONDITIONS EXPECTED.
MONDAY THROUGH TUESDAY NIGHT...MVFR OR EVEN IFR CONDITIONS POSSIBLE
WITH INTERMITTENT SHOWERS AND THUNDERSTORMS. ABRUPT WIND SHIFT (WITH
NORTHWESTERLY WINDS) POSSIBLE WITH A COLD FRONT LATE TUESDAY.
WEDNESDAY...VFR CONDITIONS EXPECTED.
&&
.MARINE...
THE SMALL CRAFT ADVISORY REMAINS FOR ALL OF THE WATERS EXCEPT FOR
THE COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET. WINDS ON THE
DELAWARE BAY HAVE NOT BEGUN TO GUST YET, BUT ARE EXPECTED TO START
EARLY THIS MORNING, BEFORE DIMINISHING LATER THIS MORNING INTO THIS
AFTERNOON WHEN THE ADVISORY EXPIRES. THE ADVISORY FOR THE OCEAN WILL
CONTINUE THROUGH TONIGHT AS SEAS ARE EXPECTED TO REMAIN ELEVATED
ABOVE 5 FEET.
&&
.TIDES/COASTAL FLOODING...
THE LATEST MODEL GUIDANCE INDICATES THAT WHILE TIDAL DEPARTURES
REMAIN AROUND 1 FOOT, THE ACTUAL TIDAL LEVELS SHOULD REMAIN BELOW
THE MINOR FLOOD LEVEL. THEREFORE, NO ADVISORY IS EXPECTED.
&&
.RIP CURRENTS...
A MODERATE RISK FOR THE DEVELOPMENT OF DANGEROUS RIP CURRENTS
CONTINUES TODAY AND POSSIBLY WILL CONTINUE INTO SUNDAY AS WELL.
WAVE HEIGHTS REMAIN RELATIVELY HIGH AND ON SHORE FLOW IS EXPECTED
TO CONTINUE FOR MUCH OF THE WEEKEND.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 2 PM EDT SUNDAY FOR ANZ451>455.
SMALL CRAFT ADVISORY UNTIL 2 PM EDT THIS AFTERNOON FOR ANZ430-
431.
&&
SYNOPSIS...JOHNSON
NEAR TERM...ROBERTSON
SHORT TERM...ROBERTSON
LONG TERM...JOHNSON
AVIATION...JOHNSON/ROBERTSON
MARINE...JOHNSON/ROBERTSON
TIDES/COASTAL FLOODING...ROBERTSON
RIP CURRENTS...JOHNSONHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 401 AM EDT SAT AUG 8 2015 DEZ001>003-MDZ008-012-015-019-020-NJZ015>019-021>023-027-PAZ060-070- 071-101>104-106-090815- NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT- CAROLINE-MERCER-SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON- CUMBERLAND-ATLANTIC-CAPE MAY-SOUTHEASTERN BURLINGTON-BERKS-DELAWARE- PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-WESTERN MONTGOMERY- EASTERN MONTGOMERY-LOWER BUCKS- 401 AM EDT SAT AUG 8 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. HEAVY RAIN ON MONDAY AND TUESDAY COULD LEAD TO LOCALIZED FLOODING ESPECIALLY IN POOR DRAINAGE AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ004-NJZ024-025-090815- DELAWARE BEACHES-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC- 401 AM EDT SAT AUG 8 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE AND SOUTHERN NEW JERSEY. .DAY ONE...TODAY AND TONIGHT. THERE IS A MODERATE RISK FOR THE FORMATION OF DANGEROUS RIP CURRENTS TODAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE MODERATE RISK FOR THE FORMATION OF DANGEROUS RIP CURRENTS COULD CONTINUE INTO TOMORROW. HEAVY RAIN ON MONDAY AND TUESDAY COULD LEAD TO LOCALIZED FLOODING ESPECIALLY IN POOR DRAINAGE AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NJZ001-007>010-012-013-020-PAZ054-055-061-062-105-090815- SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH- OCEAN-CARBON-MONROE-LEHIGH-NORTHAMPTON-UPPER BUCKS- 401 AM EDT SAT AUG 8 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NJZ014-026-090815- EASTERN MONMOUTH-COASTAL OCEAN- 401 AM EDT SAT AUG 8 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY AND SOUTHERN NEW JERSEY. .DAY ONE...TODAY AND TONIGHT. THERE IS A MODERATE RISK FOR THE FORMATION OF DANGEROUS RIP CURRENTS TODAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE MODERATE RISK FOR THE FORMATION OF DANGEROUS RIP CURRENTS COULD CONTINUE INTO TOMORROW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-090815- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 401 AM EDT SAT AUG 8 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
1 rip current. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2015Every state in 2015This day in weather historyWarnings in Delaware, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598949.